Stay informed with the latest updates on coronavirus (COVID-19). Find out more >>

Camphor poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also

    Poisoning – acute guidelines for initial management
    Resuscitation

    Key Points

    1. Camphor is highly toxic
    2. Onset of symptoms can be early, within 15 mins of ingestion of more than 30 mg/kg
    3. Neurologic complications are common. Seizures can occur within 90 minutes of ingestion

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    Background

    • Camphor is highly toxic. While it is readily absorbed from the skin most toxic exposure is from ingestion
    • Common substances containing camphor include:
      • Vicks inhaler
      • Rubs including Dencorub, Tiger balm, Emu oils, Vicks VapoRub
      • Mothballs (some mothballs instead contain naphthalene or paradichlorobenzene)
    • The Victorian Poisons Information Centre does not recommend the use of camphor, as it has no proven health benefits, and is unsafe in houses
    • Camphor-containing products may have other ingredients which can also be toxic in their own right (e.g. salicylates in muscle rub products)

    Pharmacokinetics:

    • Onset of symptoms can be early, 5-15 minutes post ingestion; peak plasma concentrations occur 1-3 hours post ingestion
    • Clinical toxicity typically resolves within 24 hours
    • Oxidised and conjugated by the liver, renally excreted
    • Dose related toxicity: 0.5-1 g is considered a lethal oral dose in children

    Children requiring assessment

    • All patients with deliberate self-poisoning or significant accidental ingestion
    • Any symptomatic patient
    • Gastrointestinal irritation and CNS depression may occur at doses over 10 mg/kg. Serious toxicity has been reported in children who have ingested more than 30 mg/kg
    • Any patient whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered

    Risk assessment

    History

    • Intentional overdose or accidental ingestion
    • Stated or likely dose taken
    • Calculate the maximum possible dose per kg
    • Consider co-ingestants eg: paracetamol

    Examination

    • Often a characteristic odour is present
    • Neurologic complications are common. Acute seizures usually occur within 90 minutes of ingestion. They may be preceded by muscle fasciculation, confusion, delirium, hallucinations, and restlessness
    • Respiratory depression is common, often following seizure
    • GIT: oral/epigastric burning, nausea, vomiting
    • CVS: case reports of cardiomyopathy and prolonged QRS and QTc

    Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc.)

    Investigations

    • Paracetamol level in all intentional overdoses
    • ECG
    • CXR if symptomatic

    Acute Management

    1. Resuscitation

    2. Decontamination

    • Wash contaminated areas of skin and remove patient's clothes if indicated
    • Charcoal is not recommended
    • If asymptomatic; observe for 4 hours & discharge if no symptoms develop

    Consider consultation with local paediatric team when:

    • An overdose is intentional
    • There is significant vomiting or persistent vomiting or diarrhoea
    • There are seizures
    • There is decreased conscious state or respiratory depression

    Consult Contact Victorian Poisons Information Centre 13 11 26 for advice

     Consider transfer when:

    • Child has persistent seizures of a decreased conscious state
    • Child requires respiratory support
    • Care requiring care above the comfort level of the local hospital

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650

    Consider discharge when:

    • Child has normal conscious state
    • Stable following a symptom-free period of 4 hours 
    • A risk assessment following deliberate ingestion indicates that the patient is at low risk of further self-harm

    Discharge information and follow-up:

    Parent Information Sheet: Poisoning prevention for children
    Information Sheet from Victorian Poisons Information Centre on camphor blocks and camphorated oil
    Information Sheet from Victorian Poisons Information Centre on chest rubs and vapouriser fluids

    Victorian Poisons Information Centre: 13 11 26 www.austin.org.au/poisons

    Mental Health Services

    HEADSPACE:  National Youth Mental Health Foundation
    Local headspace centres:
    http://headspace.org.au/headspace-centres/

    CAMHS:  Child and Adolescent Mental Health Services
    Local services alphabetically by suburb / city:  
    http://www.health.vic.gov.au/mentalhealthservices/a.htm

    Drug and alcohol services

    YoDAA:  Victoria's Youth Drug and Alcohol Advice Service
    1800 458 685                           
    http://yodaa.org.au

    YoDAA:   Victoria's Youth Drug and Alcohol Advice Service
    1800 458 685                           

    Last updated June 2020